HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Pain Management (https://www.healthboards.com/boards/pain-management/)
-   -   Adjusting to Fentanyl patch..... (https://www.healthboards.com/boards/pain-management/604433-adjusting-fentanyl-patch.html)

ROSARK3 05-23-2008 03:44 PM

Adjusting to Fentanyl patch.....
 
I am not sure if the patch is doing any good. Doc put me on 25mcg 72 hrs, with percocete 10/325 for BT pain. I put my second patch on today, I am still not feeling any relief, except with the percs. Does this med need time to build up or is it not stong enough. My PM took me off of MSIR 30mg (4 daily). I have been on strong narcotics for over 2 years now and this my first time with the Fentanyl patch. I need the pain relief and he assured me this would work. Being Memorial Day weekend, I cannot get through to my PM. Anyone have any answers for me. :confused:

Executor 05-23-2008 05:08 PM

Re: Adjusting to Fentanyl patch.....
 
It does take a few patch applications to fully raise your BPL (blood plasma level), but you should feel some relief. It's possible that you're not on a strong enough patch, or that you need to change every 48hrs....Many patients must change every 48. Click back on the pages and you'll find a bunch of threads on the patch....Lots, and lots of information.

Good luck.

Ex

ROSARK3 05-23-2008 05:31 PM

Re: Adjusting to Fentanyl patch.....
 
Thank you. I have read some of the info you mentioned. Maybe I need to check with my PM before I start 48 instead 72 hrs. Again thanks

cat_100 05-23-2008 07:07 PM

Re: Adjusting to Fentanyl patch.....
 
I started recently on the patch, and it did take about two weeks for things to "level off" for me. Good luck with it.

Cat

arkia 05-23-2008 09:28 PM

Re: Adjusting to Fentanyl patch.....
 
Rosark - yes, the patches take some time to "level off" in your system. However, if you've been on MSIR 30 mg x4, I don't believe the 25 mcg patch is strong enough for you. Did you have anything else at the same time as the MSIR? I know it takes time for it to level out in your system, my doctor had told me to continue taking my LA morphine for the 3-4 regular doses. I do remember the feeling of that first patch....like I felt it distribute through my body and relax me, but not sleepy.....then 12 hours later nauseous and ill....I actually ripped it off thinking I was overdosing (it may have been the case, too, because just several hours prior I had taken the 2nd dose of the MS. I put it back on 24 hours later with that Tegaderm clear tape and haven't had a problem since, and didn't take any more MS past that second dose either.

Prior to surgery I was on LA morphine sulfate 60 mg x3 a day. After my surgery I was able to wean down to 15 mg LA morphine sulfate 3 times a day and Norco 10/325 up to 6 per day. I had been on that for several months when I told my doctor I was tired of taking so many pills (I had no idea the patch was an option, I was just mentioning there being so many pills in a bummed out manner), at an rate, I was switched to the patch, but mine was 50 mcg every 48 hours, plus Norco for BT...after about 2 years on that dose I was recently changed to 75 mcg every 48 hours by my new PM

Obviously, your first month is your trial time, so just let your doctor know what's up after the month is over.

sandim 05-23-2008 10:43 PM

Re: Adjusting to Fentanyl patch.....
 
I just switched from Oxycontin to the Fentanyl patches at 100 mcg/hr. It does take time to build up in the blood plasma as others said. It also depends on your rate of absorption through your skin.
It may be that the patch needs to be raised a little bit as well. It is not exactly a straight conversion from one drug to the patch. It is more trial and error....
Best of luck to you,
Sandi M:)

ROSARK3 05-24-2008 04:45 AM

Re: Adjusting to Fentanyl patch.....
 
thanks for all of info. I will see PM on Tue. hopefully by then I will be leveled out. The percocet 10 works for bt pain, but not like they used too. I was on those for almost two years prior to msir 30.

allanbruce 05-24-2008 06:53 PM

Re: Adjusting to Fentanyl patch.....
 
I am also in the process of adjusting to the Fentanyl patch and have moved up to the 50 micro gram/hr patch on the third week. I found for me the change from 25 to 50 made a lot of difference.
I have read threads here on how long the patch lasts and I also have experienced the problem with on the third day starting to get withdrawal symptoms and having more pain.
I know l need to give it a try for a couple more weeks, but if I continue to have this problem, I'll try to see my doctor earlier to discuss with him the chances of changing the patch every 48 hours instead of 72.
I will see how I go this patch and get back to you. I may have to use the break threw med's (endone) I have on that day for a start.
Allan

Executor 05-24-2008 07:07 PM

Re: Adjusting to Fentanyl patch.....
 
I've been on the patch for several years now and nothing quiets the pain for me like the patch. The only thing I don't care for is the concept of a patch...Changing it, sticky glue afterwards, and a little itching. Otherwise, it has been a god send. Previously, I was on Oxycontin, and it just didn't work.

Many patients have moved to a 48 schedule. The patch was originally developed for cancer patients @ the end of life....Many were bed ridden, thus, all the development data was from their target group. Because they were bed ridden, or very inactive in general, the patch lasted for 3 days. The leeching of med is directly tied to your activity level....Heat, metabolism, & etc. A couple of years ago, the manufacturer successfully applied to the FDA to have the patch label expanded to regular chronic pain,not just cancer pain.

Thus, it stands to reason that it's not lasting as long for regular patients. In fact, if you read the prescribing literature that comes in the box, it even says that some patients will need dosing every 48. Starting patients out @ 72 is prudent, however, as it's a very strong drug....Better safe than sorry.
I would talk to the Doc....He'll probably move you to a 48 schedule no problem. This will also help raise your blood plasma level (BPL), which will help fight the pain that much more. Because you're changing more frequently, you won't experience any fall in your BPL (from the patch running low).

Good luck.

Ex

allanbruce 05-26-2008 08:21 AM

Re: Adjusting to Fentanyl patch.....
 
I am definitely having problems on the third day with the patch, so tonight I have had to use endone and have had to work out how to get through this. Along with a 25 that I can put on for the last day to get me through.

SpinalMalady 05-26-2008 09:10 AM

Re: Adjusting to Fentanyl patch.....
 
[QUOTE=allanbruce;3583010]
[COLOR="Red"][B]At 3 days I will take off the 50 and put on 1/2 of the next 50 and start to change a 1/2 patch every 1 1/2 days.[/B][/COLOR] That way I will have 2 x 25 on at any time and change 1 over every 36 hrs. So each 1/2 patch will be 72 hr old when they are removed. One will be fresh and one 36 hours, then another 1 1/2 days change the older one again.

Allan.[/QUOTE]


Are we talking about [B]Fentynal[/B]? or something different??
:confused:

How do you put on 1/2 a patch?? :confused: I hope you are not cutting a Fentynal patch....you should never cut a patch...You know that right????...It releases [B]ALL [/B]of the medication at one time and can lead to an overdose!

Just concerned buddy!
[COLOR="Blue"][B]~!~ Becky ~!~[/B][/COLOR]

allanbruce 05-26-2008 03:54 PM

Re: Adjusting to Fentanyl patch.....
 
Ok. I have not done this, just asking if it is possible?

Obviously not!

So it looks like I will have to get back to my Dr to see if I can change the timing of putting on the patch, maybe like the 48 hour change as I have seen discussed here. It's just so frustrating at times when pain is involved.
Allan.

Executor 05-26-2008 09:09 PM

Re: Adjusting to Fentanyl patch.....
 
Just as a technicality, one can cut the Mylan patch since it's a "mass." However, the gel filled should not be cut under any circumstances. Spinal is correct in that it would lead to an overdose.

ex

ROSARK3 05-31-2008 10:32 AM

Re: Adjusting to Fentanyl patch.....
 
Hey thanks for all the help. I think my body has adjusted to the fentanyl patch . However on the third into the forth day ( when I change patches)I am getting headaches. I suffer from migrane headaches any way but this is different. I know that after day one of the patch the headache goes away. I am on the Mylan brand and I have read that it doesn't last the full 72 hrs. Could this be the reason for the headaches? I take Firocet 6 times daily for the migranes it works ok, but doesn't do anything for my back pains. Also my crazy PM has me taking Palamar and Toamax at Night. I asked him if the drugs would be too bad for my system but he said no. I need to hear from the pros.........you blessed poeple.

ms_west 05-31-2008 10:49 AM

Re: Adjusting to Fentanyl patch.....
 
Topomax is sometimes used in the treatment of migraines so maybe it might helpful in that dept. Palamar and Toamax are both used for nerve pain as well. As far as the Fentanyl patch, I can't answer questions.


All times are GMT -7. The time now is 12:27 AM.